A person with either type 1 or type 2 diabetes may develop an insulin reaction or diabetic shock due to a significant drop in blood glucose. This is brought about by the excessive administration of insulin or similar medications which decrease blood sugar. Insulin is normally secreted by the beta cells of the pancreas for metabolism of glucose, the basic biological sustenance of humans. Blood glucose levels are kept between 70 - 120 mg/dL; too much or too little may cause symptoms that can be detrimental to the body.
Check out these related articles, too:
In diabetes mellitus, the lack of insulin results to elevated sugar levels causing metabolic symptoms as well as severe dehydration. Complications of chronic blood sugar excess include organ damage to the blood vessels, nerves, and kidneys. On the other hand, diabetic shock as what happens in hypoglycaemia, is a consequence of too much insulin in the blood stream. The insulin depletes the sugar necessary for energy production in the body. Since the brain only uses glucose for energy, some of the manifestations of hypoglycaemia are neurologic, and may include headache, irritability, confusion, light headedness, dizziness, and loss of coordination. Eventually, there is loss of consciousness. Persistence of hypoglycaemia is fatal, as it can progress to coma and then death. Other symptoms that may precede fainting include fatigue, flushing, hunger, and rapid heartbeat.
Risk factors for Diabetic Shock
Patients with diabetes are advised to follow strict glycemic control measures in addition to the insulin and other drugs they are taking. Risk of diabetic shock is higher in those who are dehydrated and have skipped a meal. Doing heavy exercise or a great level of physical activity may also precipitate an insulin reaction, especially prior to taking s small meal. Abrupt change in the schedule of medication may also contribute, as food intake and activity should be kept in mind when taking insulin. Excessive alcohol intake may likewise precipitate diabetic shock, as alcohol can dehydrate the body.
Treatment for Diabetic Shock
Fortunately, the treatment of hypoglycaemia is simple: sugar. Since the body is depleted of glucose in the blood, preparations such as dextrose tablets can quickly raise it, giving the patient an almost spontaneous recovery from his/her symptoms. For mild to moderate hypoglycaemia, any form of sugar-containing food is antidote. Regular soda, a spoonful of honey or sugar, slices of sweet fruit like ripe mango, or packets of sweet candy can be given. For cases where the patient loses consciousness, it is advised that he/she be brought quickly to the hospital. There, the patient will be given dextrose in addition to fluids via IV.
Preventing Diabetic Shock
At the first signs of hunger, dizziness, and irritability, have something to eat. Keep handy foods within reach, especially when you are outside and traveling. Candies, bars of chocolate, or sandwiches should keep your hypoglycaemia at bay. Heavy exercises should not be done without the consent of your primary care physician. As much as possible, avoid caffeine-containing drinks or alcohol, especially on an empty stomach.
Julia L Hanf is a proud contributing author and writes articles about Defeating Diabetes Naturally [http://www.yourdiabetescure.com]. Julia is the author of the book How To Play The Diabetes Diet Game And Win With this proven system [http://www.yourdiabetescure.com] you to can lower your blood sugar level and retake control of your health and your life. Learn how to Defeat Diabetes Naturally.
Article Source: http://EzineArticles.com/7043787